Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Duluth, MN

April 16, 20024 counties in Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Apr 16, 2002, 9:59 PM CDT for 4 counties in Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 9:59 PM CDT (02:59 UTC)
Expired
Apr 16, 2002, 11:00 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:00 PM CDTThunderstorm Wind 50 ECross Lake, MN
Apr 16, 10:30 PM CDTThunderstorm Wind 50 ERemer, MN
Apr 16, 11:00 PM CDTThunderstorm Wind 50 EHill City, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 170259
SVRDLH
MNC001-021-035-061-170400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
958 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROW WING COUNTY IN EAST CENTRAL MINNESOTA
  AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  NORTHEAST CASS COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1100 PM CDT

* AT 958 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A
  LINE EXTENDING FROM 36 MILES NORTH OF BRAINERD TO 16 MILES
  SOUTHEAST OF BRAINERD...MOVING NORTHEAST AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BRAINERD THROUGH 1015 PM CDT
  IRONTON AROUND 1005 PM 
  GARRISON AROUND 1015 PM
  REMER AROUND 1030 PM 
  AITKING AROUND 1030 PM

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

.END

LAT...LON 4692 9432 4603 9405 4669 9335 4746 9367

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:00 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Apr 16, 4:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE APR 16 2002

FORECAST PROBLEMS INCLUDE SEVERE WEATHER THIS EVENING AND STORM
TRACK ON THURSDAY.

.THIS EVENING AND TONIGHT...THINGS ARE A LITTLE OUT OF PHASE.  WITH
THE SUN UP...STABILITIES ARE LOW...MOISTURE HIGH...HELICITY QUITE
HIGH...BUT OVERRUNNING CLOUDS ARE FORMING ALONG A STATIONARY LINE
AT THE CREST OF BUFFALO RIDGE.  THIS LINE IS NOT RETREATING AND THE
CAP REMAINS STRONG. WHEN THE FORCING FROM THE FRONT COMES...ABOUT
06Z...THE SUN WILL BE DOWN AND STABILITIES WILL INCREASE ABOUT 8C.
RAPID COOLING ALOFT NEAR AND BEHIND THE FRONT WILL CAUSE MOMENTUM
MIXING AND GUSTY SURFACE WINDS LATE TONIGHT.

.WEDNESDAY...AS THE LOW MOVES NORTH...A GRADUALLY WEAKENING WEST
GRADIENT WILL SLOWLY WEAKEN AS DRY AIR POURS IN.  TEMPERATURES WILL
BE WARMER BY THE LAKE.

.WEDNESDAY NIGHT...OVERRUNNING FROM THE NEXT SYSTEM WILL BE WORKING
EAST...WITH RAIN SPREADING EAST AFTER MIDNIGHT.  THE LATE CLOUD-UP
WILL PERMIT PLENTY OF RADIATIONAL COOLING.

.THURSDAY...THE ETA AND AVN VASTLY DISAGREE ON STORM TRACK.  THE ETA
RESULT...WITH THE GULF OPEN...WOULD GIVE US CHILLY TEMPERATURES AND A
HEAVY RAIN EVENT. THE FURTHER NORTH AVN WOULD DRY-SLOT US...AFTER A
SHORT PERIOD OF OVERRUNNING...AND PUT US AT RISK FOR SEVERE WEATHER
AFTER AN EARLY WARM-UP. AFTER THE FRONT PASSES...A TIGHT GRADIENT
WOULD AGAIN GIVE US STIFF WINDS ON THE AVN...BUT A LESS STIFF
BACKING WIND ON THE ETA.  SINCE THE TIME IS A BIT FAR OUT...WE WENT
CLOSER TO THE AVN...SINCE IT IS A HEMISPHERIC WAVE MODEL.

.DLH...NONE.

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:08 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis52 min
Apr 16, 11:41 PM CDTSpecial Marine WarningDLH64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.